MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 28/49; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP TRIAL INSERT SLOTTED 28/49; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 75000665
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a thr procedure the polarcup trial insert slotted 28/49 broke inside the patient.It is not known if all pieces were recovered from the wound and how this procedure was completed.Surgery was delayed for no more than 30 min.
 
Additional Manufacturer Narrative
Results of investigation: a polarcup trial insert slotted 28/49 (art.No.75000665 / lot number b70391) was reported as broken inside the patient.Surgery was delayed for no more than 30 min.The complaint device, used in treatment, was returned for investigation.The device was found broken, the reported failure mode was confirmed upon visual inspection.The complaint history review were performed, no further complaints for devices from the same lot were found.The production documentation were reviewed, there were no deviations from the standard manufacturing procedure.The ifu (lit.No.12.23 ed 05/16) requires "before use, the functionality of surgical instruments should be checked." all reusable instruments be routinely inspected for wear and damage and replaced as necessary according to the processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag" (lit.N°03389-en 1363 v3 11/19).A review of the risk management documentation verifies the failure mode and severity of the reported issue.For the medical investigation, adequate documentation was not received to fully evaluate the complaint.Based on the conducted investigation, the root cause could not be determined conclusively.No further actions are deemed necessary at the time.Smith+nephew will continue to monitor for similar issues.The device will be discarded.

Brand Name
POLARCUP TRIAL INSERT SLOTTED 28/49
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10912882
Report Number9613369-2020-00247
Device Sequence Number19641144
Product Code LXH
UDI-Device Identifier07611996116793
UDI-Public07611996116793
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75000665
Device Catalogue Number75000665
Device Lot NumberB70391
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/08/2021
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer03/29/2021
Initial Report FDA Received Date11/27/2020
Supplement Report FDA Received Date04/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1